Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 67, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 19, 2024, 5:52 PM CDT for 9 counties in Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2024, 5:52 PM CDT (22:52 UTC)
- Expired
- May 19, 2024, 6:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Edwards County, KS, Ellis County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 70 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:23 PM CDT | TSTM WND GST 60 | Mccracken, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
685
WUUS53 KDDC 192252
SVRDDC
KSC047-051-083-101-135-145-165-185-195-192345-
/O.NEW.KDDC.SV.W.0067.240519T2252Z-240519T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
552 PM CDT Sun May 19 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Ness County in west central Kansas...
Hodgeman County in southwestern Kansas...
Southern Trego County in west central Kansas...
Pawnee County in south central Kansas...
Southeastern Lane County in west central Kansas...
Northern Stafford County in south central Kansas...
Rush County in central Kansas...
Northwestern Edwards County in south central Kansas...
Southern Ellis County in central Kansas...
* Until 645 PM CDT.
* At 552 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Alamota to 8 miles southwest of
Bazine to 9 miles southeast of Gray, moving east at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Burdett around 555 PM CDT.
Ness City, Bazine, Rozel, and Beeler around 600 PM CDT.
Garfield, Alexander, and Sanford around 605 PM CDT.
Frizell and Nekoma around 610 PM CDT.
Other locations in the path of these severe thunderstorms include
Larned, Rush Center, Ash Valley, La Crosse, Bison, Timken, Radium,
Shaffer, Hargrave, Otis and McCracken.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3816 9856 3799 9996 3818 10006 3822 10023
3826 10023 3826 10040 3829 10052 3883 10004
3892 9904 3826 9903 3826 9861
TIME...MOT...LOC 2252Z 250DEG 49KT 3834 10034 3836 9979 3805 9952
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGER2 follow-up statements
670
WWUS53 KDDC 192308
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
608 PM CDT Sun May 19 2024
KSC101-192318-
/O.CAN.KDDC.SV.W.0067.000000T0000Z-240519T2345Z/
Lane KS-
608 PM CDT Sun May 19 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central, central, southwestern and west central Kansas.
&&
LAT...LON 3816 9856 3802 9972 3826 9974 3826 10012
3867 10013 3883 10004 3892 9904 3826 9903
3826 9861
TIME...MOT...LOC 2308Z 250DEG 49KT 3842 10008 3843 9953 3812 9926
$$
KSC047-051-083-135-145-165-185-195-192345-
/O.CON.KDDC.SV.W.0067.000000T0000Z-240519T2345Z/
Ness KS-Hodgeman KS-Trego KS-Pawnee KS-Stafford KS-Rush KS-
Edwards KS-Ellis KS-
608 PM CDT Sun May 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NESS...NORTHEASTERN HODGEMAN...SOUTHERN TREGO...PAWNEE...NORTHERN
STAFFORD...RUSH...NORTHWESTERN EDWARDS AND SOUTHERN ELLIS COUNTIES...
At 608 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Beeler to near Alexander to near
Garfield, moving east at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Larned, Ness City, Bazine, Rush Center, Alexander, Ash Valley,
Frizell, Nekoma, La Crosse, Hargrave, Bison, Timken, Radium,
Shaffer, Otis, McCracken, Liebenthal and Loretta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3816 9856 3802 9972 3826 9974 3826 10012
3867 10013 3883 10004 3892 9904 3826 9903
3826 9861
TIME...MOT...LOC 2308Z 250DEG 49KT 3842 10008 3843 9953 3812 9926
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGER250
WWUS53 KDDC 192324
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
624 PM CDT Sun May 19 2024
KSC051-083-195-192334-
/O.CAN.KDDC.SV.W.0067.000000T0000Z-240519T2345Z/
Hodgeman KS-Trego KS-Ellis KS-
624 PM CDT Sun May 19 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HODGEMAN...
SOUTHERN TREGO AND SOUTHERN ELLIS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central, central and west central Kansas.
&&
LAT...LON 3816 9856 3806 9946 3831 9948 3842 9976
3870 9975 3870 9904 3826 9903 3826 9861
TIME...MOT...LOC 2324Z 250DEG 49KT 3850 9982 3851 9927 3820 9900
$$
KSC047-135-145-165-185-192345-
/O.CON.KDDC.SV.W.0067.000000T0000Z-240519T2345Z/
Ness KS-Pawnee KS-Stafford KS-Rush KS-Edwards KS-
624 PM CDT Sun May 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN NESS...PAWNEE...NORTHERN STAFFORD...RUSH AND NORTH
CENTRAL EDWARDS COUNTIES...
At 624 PM CDT, severe thunderstorms were located along a line
extending from near Ness City to near La Crosse to near Pawnee Rock,
moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Larned, La Crosse, Bazine, Otis, Bison, McCracken, Rush Center,
Rozel, Liebenthal, Timken, Alexander, Seward, Ash Valley, Brownell,
Radium, Sanford, Loretta, Nekoma, Frizell, and Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3816 9856 3806 9946 3831 9948 3842 9976
3870 9975 3870 9904 3826 9903 3826 9861
TIME...MOT...LOC 2324Z 250DEG 49KT 3850 9982 3851 9927 3820 9900
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:32 PM CDT, 20 minutes earlier. Its key messages:
- Intense squall line with wind gusts of 60-100 mph potential is on track for this afternoon and evening.
- Residual moisture along with another shortwave could lead to a few stronger storms along the I-70 corridor Monday evening.
- Cooler temperatures mid week.
Area forecast discussion, May 19, 5:32 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 532 PM CDT Sun May 19 2024 .KEY MESSAGES... - Intense squall line with wind gusts of 60-100 mph potential is on track for this afternoon and evening. - Residual moisture along with another shortwave could lead to a few stronger storms along the I-70 corridor Monday evening. - Cooler temperatures mid week. && .UPDATE... Issued at 103 PM CDT Sun May 19 2024 MESOSCALE DISCUSSION... An 80-90 kt subtropical jet was located over the southern Rockies, with the exit region over the southern high plains. Ahead of this feature lee troughing has allowed for a robust moisture return into central and southwest Kansas. Strong instability has develop with surface based CAPE from 3000 to 4000 j/kg. The dry line was sharp in the Texas Panhandle but less defined farther north. The dryline is surging eastward through the panhandle but bends back to the northwest into Colorado. Given a weak capping inversion along with elevated heating and jet dynamics, t-storms will develop west of the Kansas state line by 2 to 3 pm and then move into Kansas. Bulk shear values support supercells initially in far southwest Kansas. However, 0-1 km SRH values were only about 50 m2/s2 given the absence of a warm front in southwest Kansas that would result in backed winds and higher low level SRH. Very large hail is likely with the initial supercells but it is uncertain how long the cells with remain discrete. Given the strong instability and deep veering wind profile, very large to giant hail is possible through 5 pm. As the storms develop cold pools, there should be a transition to outflow domination, with damaging winds of 70-80+ mph and small hail over a large area. These storms will be oriented north to south and sweeping eastward across southwest and into central Kansas during the evening. Farther north, storm initiation may occur early this afternoon along I-70. Low level shear is stronger in this area so the tornado threat could be higher there. && .SHORT TERM /THROUGH MONDAY/... Issued at 1214 PM CDT Sun May 19 2024 17Z obs and upper air analysis shows widespread low 60 dewpoints along and ahead of the dryline which is located in the far western Oklahoma panhandle. A cu field is starting to show up on satellite near Clayton, NM which will be monitored over the next couple of hours for storm initiation. CAMs have been consistent with storms forming and intensifying just west of the CO-KS border around 2 pm and quickly expanding and growing linear as they move eastward. HRRR wind gusts have been showing 60-80 kt wind potential at 10m starting near the K-25 corridor and growing eastward through the late afternoon and evening for the rest of southwest Kansas. Storm warnings will most likely reflect this with WEA activation for 80+ mph destructive wind threat. Another threat that will be monitored as the squall line matures east of highway 83 is QLCS tornadoes. 0-3 km bulk shear values are already SW at 35 kts east of highway 281 and are expected to increase with the intensification of the low level jet after 00Z. QLCS tornadoes will be very hard to have lead time on warnings as they are usually quick spin ups and along with the already destructive straight line wind threat regardless if the winds are rotating or straight they will be over 80 mph. The squall line should be out of DDC CWA by 03Z. Lower confidence of a rogue supercell this evening is still in play mainly in NW Oklahoma around Woodward however this could be as far north as Coldwater-Medicine Lodge. If this happens with the low level jet, the moisture, and instability...this particular feature could have giant hail and supercell tornado potential. Monday most of the day will be the atmosphere recharging as we should have a weak frontal boundary and southeast winds bringing in the return of some moisture. By the late afternoon and evening a shortwave trough is forecast to develop in northwest to north central Kansas and we could see another round of some strong to severe storms capable of hail and gusty winds. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Issued at 137 PM CDT Sun May 19 2024 Short long term discussion due to upcoming severe weather event today. Main feature in the medium term model ensembles is a large longwave trough over the western CONUS which will bring a stronger cold front across Kansas Tuesday afternoon into Wednesday. Most of the moisture and instability ahead of the front will be in central Kansas and thus the severe weather potential in southwest Kansas looks low. The longwave trough hangs on in the central and northern plains through the late workweek and with the upper level lows more in the northern plains the storm threat will be mostly due to frontal passages in northwest and north central Kansas Friday into Saturday. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 531 PM CDT Sun May 19 2024 Scattered thunderstorms will be possible across the HYS and DDC terminal over the next hour. Otherwise expect decreasing cloudiness overnight. Winds will generally be from the southeast at less than 10 knots after 01Z. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Hovorka_42
Hazardous weather outlook, May 19, 2:16 AM CDT, 15 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 216 AM CDT Sun May 19 2024 KSZ030-031-043>046-061>066-074>081-084>090-200730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 216 AM CDT Sun May 19 2024 /116 AM MDT Sun May 19 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Sunday. Numerous thunderstorms are expected Sunday afternoon and evening. Some storms are expected to be severe with large hail and damaging winds. The highest risk of straight line wind damage will be east of Dodge City Sunday evening, where gusts of 60-90 mph are expected. .DAYS TWO THROUGH SEVEN...Monday through Friday. Additional, more isolated severe thunderstorms are possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required after 4 pm Sunday. Turner
In the hours before
Local storm report, May 19, 4:57 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
457 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Tstm Wnd Gst 1 SSW Garden City 37.96N 100.87W
05/19/2024 M60 MPH Finney KS Mesonet
Mesonet station GCCOP 1 SW Garden City.
&&
GTLocal storm report, May 19, 4:59 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
459 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Tstm Wnd Gst 3 NW Pierceville 37.92N 100.72W
05/19/2024 M74 MPH Finney KS ASOS
ASOS station KGCK Garden City.
&&
GTLocal storm report, May 19, 5:04 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
504 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Tstm Wnd Gst 1 WSW Hayne 37.10N 100.81W
05/19/2024 M66 MPH Seward KS Mesonet
Mesonet station UP407 0.6 SW Hayne (UPR).
&&
GTLocal storm report, May 19, 5:05 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
505 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Tstm Wnd Gst 7 N Plains City 37.36N 100.60W
05/19/2024 M61 MPH Meade KS Storm Chaser
&&
GTLocal storm report, May 19, 5:33 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
533 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM Tstm Wnd Gst 3 ENE Dodge City 37.77N 99.97W
05/19/2024 M58 MPH Ford KS ASOS
ASOS station KDDC Dodge City Regional
Airport.
&&
GTLocal storm report, May 19, 5:41 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
541 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Tstm Wnd Gst 10 SE Fowler 37.28N 100.06W
05/19/2024 M90 MPH Clark KS Public
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:59 PM CDT | Special Weather Statement | DDC | Hamilton | 31 min |
| May 18, 11:27 PM CDT | Special Weather Statement | DDC | Hamilton | 33 min |
| May 19, 1:23 AM CDT | Special Weather Statement | DDC | Lane, Scott | 67 min |
| May 19, 1:46 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 59 min |
| May 19, 1:59 AM CDT | Special Weather Statement | DDC | Trego | 61 min |
| May 19, 6:26 AM CDT | Special Weather Statement | DDC | Hodgeman | 64 min |
| May 19, 1:29 PM CDT | Special Weather Statement | DDC | Trego | 31 min |
| May 19, 1:48 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 42 min |
| May 19, 2:19 PM CDT | Tornado Warning | DDC | Ellis | 26 min |
| May 19, 2:26 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 19 min |
| May 19, 2:38 PM CDT | Tornado Warning | DDC | Ellis | 52 min |
| May 19, 2:52 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 53 min |
| May 19, 3:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 28 min |
| May 19, 3:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 50 min |
| May 19, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 62 min |
| May 19, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Stanton | 61 min |
| May 19, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 37 min |
| May 19, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Gray, Haskell, Meade, Seward, Stevens | 61 min |
| May 19, 4:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny, Lane, Scott | 59 min |
| May 19, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa, Meade | 50 min |
| May 19, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Lane and 1 more | 43 min |
| May 19, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 30 min |
| May 19, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee, Pratt and 1 more | 56 min |
| May 19, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 27 min |
| May 19, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Ford, Kiowa, Meade | 25 min |
| May 19, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.